Alabama, 2020Damaging Winds and Strong Wind in Alabama, June 21 to 23, 2020
June 21 to 23, 2020 · NWS BMX · 10 events in 5 counties and zones
A broad upper trough covered the eastern United States for several days. The trough axis remained just west of Alabama and kept Alabama in moist and unstable air mass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough covered the eastern United States for several days. The trough axis remained just west of Alabama and kept Alabama in moist and unstable air mass. A series of upper level disturbances rotated through the base of the trough and triggered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 21, 5:35 AM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Jun 21, 5:35 AM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
635 AM CDT Sun Jun 21 2020
.UPDATE...
For 12Z Aviation.
&&
.SHORT TERM...
/Updated at 0324 AM CDT Sun Jun 21 2020/
Through Monday.
So the overall pattern is fairly obvious with a shortwave trough
pushing through today. The surface features will result in a
frontal boundary pushing into the northern third to northern half
of the area. That is where it will stall and remain through
Monday morning before beginning to lift northward as an effective
warm front for the next system in the extended.
Where the forecast gets tricky is dealing with the mesoscale
features and where does the front stop versus a possible outflow
boundary. A further southward push this afternoon and tonight
before stalling, would result in a possible increase in rainfall
chances on Monday, especially north of I-85. For now went with
numerous showers and storm north of I-20 and scattered
showers/storms everywhere else. If the boundary stalls earlier
then the scattered activity in the southeast may not materialize
and coverage may be isolated at best.
16
.LONG TERM...
/Updated at 0324 AM CDT Sun Jun 21 2020/
Monday night through Saturday.
A wet pattern is expected for Monday night through Wednesday as an
upper-level trough moves across the eastern CONUS. Southwesterly
flow will develop ahead of an approaching cold front, and
shortwaves embedded within the larger-scale trough will aid in
convective development. The highest rain chances should come on
Tuesday and Wednesday as the front settles into the region,
leading to POPs of 70 to 80 percent. It appears the front may get
enough of a push from the upper-level trough so that subsidence
tries to enter the picture on Thursday. The push of drier air does
not appear particularly strong, and scattered convection may
continue to occur for Thursday through Saturday.
87/Grantham
&&
.AVIATION...
12Z TAF Discussion.
Main focus today will be with a shortwave as it slides east and
south through a good portion of the area. Look for a few isolated
to scattered showers to be possible in the far west after 15z and
then become more scattered after 18 to 23z during the peak heating
of the day. Best chances will be in the north as the main axis
remains across the north. Included prob30 at all sites except TOI.
Activity becomes more isolated after 3z. There is a potential for
some patchy fog overnight, but will really be dependent on where
the best rainfall is today. Will hold off mentioning in TAFs at
this time due to the uncertainties of the ground moisture.
16
&&
.FIRE WEATHER...
Rain chances and humidity will increase today, and this trend
will continue through Tuesday and Wednesday, when rain showers
and storms may become widespread. Winds should generally be light
and from the southwest through Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 89 67 90 68 86 / 60 30 60 40 80
Anniston 89 68 90 69 86 / 50 40 60 40 80
Birmingham 91 71 90 71 86 / 60 30 50 40 80
Tuscaloosa 91 70 91 71 87 / 60 30 50 40 90
Calera 90 69 90 69 86 / 50 40 50 30 80
Auburn 90 69 90 69 86 / 30 40 40 20 70
Montgomery 92 70 93 71 88 / 30 40 40 20 80
Troy 92 69 93 71 89 / 20 20 40 10 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jun 21, 2:38 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 AM CDT Sun Jun 21 2020
ALZ011>015-017>050-221145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 AM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Jun 21, 11:34 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1234 PM CDT Sun Jun 21 2020
ALZ014-211800-
Winston AL-
1234 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON COUNTY UNTIL 100
PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corinth Rec Area, or near Arley, moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Arley, Addison, Nesmith, Helicon, Inmanfield, Sardis, Corinth Rec
Area, Falls City, Smith Lake, Houston, Mill Branch, Hullett Branch,
Winston County Airport, Cane Creek, Bull Branch, Yellow Creek,
Rockhouse Creek, Addison Town Hall, Panther Branch and Upshaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3410 8711 3403 8727 3418 8739 3430 8723
3430 8711
TIME...MOT...LOC 1734Z 235DEG 24KT 3415 8726
05Strong Wind, Jefferson
- When
- June 21, 11:47 AM CST
- Where
- Jefferson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
A large tree fell on a home resulting in a fatality.
Thunderstorm Wind, Walker
- When
- June 21, 3:16 PM CST to 3:17 PM CST
- Where
- Walker County, 5.27 mi N of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.826, -87.181
Several trees uprooted along Twin Pines Road.
Thunderstorm Wind, Walker
- When
- June 21, 3:21 PM CST to 3:22 PM CST
- Where
- Walker County, 1.34 mi WNW of Sipsey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.824, -87.103
Several trees uprooted and power lines downed along Sipsey Road.
Thunderstorm Wind, Walker
- When
- June 21, 3:35 PM CST to 3:36 PM CST
- Where
- Walker County, 1.61 mi ENE of Dilworth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.833, -87.026
Several trees uprooted along Lewis Estate Road.
Thunderstorm Wind, Chilton
- When
- June 22, 12:24 PM CST to 12:25 PM CST
- Where
- Chilton County, 1.86 mi W of Cooper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.769, -86.582
Several trees uprooted along County Road 47.
Thunderstorm Wind, Chilton
- When
- June 22, 12:38 PM CST to 12:39 PM CST
- Where
- Chilton County, 0.15 mi NNW of Clanton Gragg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.852, -86.621
Several trees uprooted and power lines downed along Pinedale Road.
Thunderstorm Wind, Winston
- When
- June 23, 1:05 PM CST to 1:06 PM CST
- Where
- Winston County, 1.7 mi NNE of Haleyville Posey Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.303, -87.591
Several trees uprooted and power lines downed along Newburg Road.
Thunderstorm Wind, Bibb
- When
- June 23, 5:27 PM CST to 5:28 PM CST
- Where
- Bibb County, 1.8 mi SE of Mc Culley Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.060, -87.130
Several trees uprooted near the intersection of River Bend Road and County Road 26.
Thunderstorm Wind, Bibb
- When
- June 23, 5:33 PM CST to 5:34 PM CST
- Where
- Bibb County, West Blocton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.120, -87.120
Several trees uprooted in the West Blocton area.
Thunderstorm Wind, Chilton
- When
- June 23, 6:02 PM CST to 6:03 PM CST
- Where
- Chilton County, 1.95 mi NNE of Verbena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.774, -86.503
Several trees uprooted along Highway 22 near the city of Verbena.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 21, 20201 death · 1 event
- Flash Flooding and Flooding in Iowa, June 21 to 24, 2020$402,000 · 1 in hail · 53 events
- Flood and Hail in Kansas, June 21, 2020$100,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, June 21, 2020$260,000 · 55 kt wind · 3 events
- Damaging Winds in Georgia, June 21 to 23, 2020$152,000 · 55 kt wind · 13 events
- Flash Flood and Flood in Kansas, June 21 to 22, 2020$25,000 · 3.25 in hail · 33 events
- Tornado and Damaging Winds in Mississippi, June 21 to 24, 2020$66,000 · EF0 · 12 events
- Flooding and Damaging Winds in Massachusetts, June 21, 20201 injured · $38,000 · 56 kt wind · 10 events
- Damaging Winds in Pennsylvania, June 21, 2020$62,000 · 50 kt wind · 7 events
- Tornado and Flash Flood in Kansas, June 21, 2020$35,000 · EF0 · 13 events
- Hail and Damaging Winds in Iowa, June 21, 2020$31,000 · 1 in hail · 10 events
- Damaging Winds in Ohio, June 21, 2020$19,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903372, 903373, 903374, 903375, 903376, 903377, 903378, 903379, 903380, 903381.